My daughter, age 24, was having some anxiety going from undergrad to graduate school. Her GYN suggested Lexapro - she said it's mild, it's safe and has no side effects. HA!!  She weaned from Lexapro (10mg for 18 months) by taking a pill, skipping a day for 2 weeks, then take a pill, skip 2 days for 2 weeks, then take a pill, skip 3 days...this was the instruction from her GYN but THIS IS TOTALLY WRONG. You need to wean the amount down by 10% ( you can get liquid lexapro to control the weaning amount) and stay this amount for 3-4 weeks.  Then wean down 10% more.  It should take you 6 months to a year to come off it - NOT a month or a few weeks.  You need to keep a consistent level of this drug in your system and wean VERY SLOWLY.

You will experience brain shocks, vertigo, speech problems, nausea, light sensitivity, headaches, rages and major depression if you come off too quickly.  

The month after she took her last dose (10 weeks ago), she was extremely irritable to the point of going into rages.  The next month, she went into a serious depression - to the point that she had to quit her job. Crying 6-8 hours a day. Totally disfunctional.  Now seeing psychiatrist and psycho-therapist because of this.  I truly feel this drug should be taken off the market!!!  

She had to go back on it and we plan for her to be back on it for 3-4 months until she levels out and feels somewhat normal, then we will decrease her dosage for 10% at each weaning level.

I feel for each of you. This has been the most horrible experience for us!

This is a great article that describes how Lexapro works and why you feel withdrawals.

SSRI works by blocking receptors that absorb Serotonin between neurons, thereby increasing the available Serotonin in the brain. The theory is that depression, obsessive behavior, anxiety, and psychotic behavior are caused by a lack of sufficient Serotonin in the brain.

The method that SSRI use to increase Serotonin levels in the brain is at the heart of the withdrawal problem. By blocking Serotonin receptors on neurons, the brain becomes dependent on the drug to maintain consistent levels of Serotonin. As the brain becomes accustomed to the drug, it no longer has to produce or regulate Serotonin as it did before. When the drug is removed, the receptors that stimulate Serotonin production are still blocked, and levels of this neurotransmitter begin to fluctuate. Since Serotonin is closely involved in mood and the ability to cope with emotions, this fluctuation causes wide mood swings and uncontrollable emotions.

 It seems that the level of Serotonin in the brain is not as important as consistent levels. As the brain adjusts to the need to self regulate levels of Serotonin, many patients experience a cascade of extreme emotional and physical symptoms. Analogous to the stages of grief or joy, these symptoms don’t always come all at once. In most cases, withdrawal symptoms come and go as the user lowers their dose of the drug. Some common emotion symptoms include depression, anxiety, anger, confusion, insomnia, and memory loss. For most people, these are symptoms that they experience in every day life. Under normal circumstances, they are manageable and temporary. The difference for the withdrawal sufferer is that these emotions become unmanageable and intense. The regular mechanism that we use to control our emotions no longer works during withdrawal. It’s hard to imagine the loss of control that accompanies withdrawal symptoms. When a normal person succumbs to anger, it is still a conscious decision. In withdrawal, there is no spiral that precipitates the uncontrollable rage, it springs fully formed in the mind and propels itself without any input from the person experiencing it. The other emotional symptoms of withdrawal act in a similar way. Even when the patient exercises mindfulness and self awareness, anxiety, depression, and the other symptoms come on with little warning. They have a realness and power that most people are not used to. Since the brain’s balance has been disrupted, reality itself has been changed for the patient.  Instead of an emotional wave that must be conquered or endured, these emotions become reality, with no alternative.

As time goes by, the patient will eventually be able to self regulate each emotion at a level similar to before they began taking an SSRI. One of the frustrating things about weaning off an SSRI is that the patient is only aware of progress after a phase has passed. They may feel extreme anxiety, but realize that the rage they experienced a few months before no longer bothers them. ( this is kind of where you are at. August was irritability and raging… Sept seems to be crying… )  While they are experiencing a phase, there is no context to compare their emotions to. Since the emotions are so powerful and uncontrollable, emotional self awareness is short circuited, leading to mental relativism. The patient doesn’t realize the whole range of emotions, just the small extreme range that they are experiencing at the moment. The alternative to blind rage isn’t calmness, as it would be in a normal person. Instead, irrational anger is the lower end of the emotional range.

During withdrawal, these realities change and evolve as some emotions become dominant. Patients may experience uncontrollable rage for a few weeks, then enter a stage where depression dominates. These emotional tides are outward signs of the brain readjusting to the need to self regulate neurotransmitter levels. It is almost as if the mind is going through the entire inventory of emotion trying to catalog what’s necessary to regulate each one. Some people will experience several uncontrollable emotions at the same time, but the uncontrollable aspect of them will fade away one at a time. The variety and severity of symptoms often lead doctors to prescribe other drugs to mitigate the effects.

The best strategy for dealing with SSRI withdrawal symptoms is time and slow weaning. A prolonged weaning schedule will reduce the severity and number of withdrawal symptoms. The brain requires a certain amount of time to adjust back to a natural balance of neurotransmitters which can’t be rushed. By slowly weaning off an SSRI, the brain does not have to deal with a sudden change to Serotonin levels, and can adjust at a natural rate.

It takes a great deal of time for receptors in the brain to regenerate. A schedule that reduces the drug by 10% each month is usually sufficient. Schedules can vary depending on the patient. Some will be able to reduce their dose more quickly, others may have to go more slowly.